Wyoming, 2019

Flash Flooding and Hail in Wyoming, July 1, 2019

July 1, 2019 · NWS CYS · 19 events in 5 counties and zones

Large hail and damaging winds from severe thunderstorms affected many across southeastern Wyoming on the first. Golf ball size hail feel across portions of Niobrara and Converse Counties while large hail drifts and heavy rain caused widespread flash flooding across Goshen County as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Large hail and damaging winds from severe thunderstorms affected many across southeastern Wyoming on the first. Golf ball size hail feel across portions of Niobrara and Converse Counties while large hail drifts and heavy rain caused widespread flash flooding across Goshen County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 1:32 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 1, 1:32 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
232 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 232 PM MDT Mon Jul 1 2019

Convection popping over se Wy currently but not really organizing
much as shear is pretty low and only modest instabilities. Could
see a few stronger storms at times into this evening, likely
brief, with strong wind gusts the main threat. HRRR pretty much
keep activity over se Wy with little over the Panhandle. Tuesday
pretty much more of the same as the CWA remains under a generally
WSW upper flow with weak impulses riding across, with sctd showers
and tstms once again in the aftn and evening, a few potentially
strong.  Activity waning in the evening.

.LONG TERM...(Wednesday through Monday)
Issued at 232 PM MDT Mon Jul 1 2019

Fairly stagnant weather pattern over the region through the period
with upper troughing over the Pacific northwest and upper ridging
over the southern plains keeping a generally swly upper flow over
the area. Weak impulses will pass by from time to time keeping
sctd mainly aftn and evening showers/tstms through the period.
Temperatures remaining around seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1142 AM MDT Mon Jul 1 2019

Latest GOES-R imagery was showing the low MVFR ceilings continuing
to linger across the northern panhandle and Niobrara county. These
clouds may linger a bit longer this afternoon (20Z or so) before
dissipating. Meanwhile, we should see some convection develop
along the front range this afternoon, especially near the dewpoint
boundary that just pushed through CYS about an hour ago. This will
most likely be the focus for thunderstorm development this
afternoon and early evening. Cannot rule out a few storms
developing near Wheatland as well with the bulk of these storms
tracking southeast. These storms will most likely be of the pulse
variety, so one cannot rule out an isolated severe storm or two
with gusty winds to 60mph and quarter size hail. May also see low
MVFR or IFR ceilings develop over the Panhandle again tonight,
due to rich low level moisture in place.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Mon Jul 1 2019

Concerns expected to stay low with little change expected in the
weather over the area this week. Temperatures will be seasonal
with scattered showers and thunderstorms pretty much every day,
mostly in the afternoons and evenings.

&&

.HYDROLOGY...
Issued at 219 AM MDT Mon Jul 1 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 1, 9:27 AM MST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1027 AM MDT Mon Jul 1 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-021000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1027 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the storms may become strong to marginally severe
over southeast Wyoming along and east of Interstate 25, and over the
southern Nebraska Panhandle. Strong wind gusts appear to be the main
threat though some hail is possible as well.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered afternoon and evening thunderstorms will be possible
nearly every day through the weekend.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 1, 1:01 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT Mon Jul 1 2019

WYZ101-012045-
Converse County Lower Elevations WY-
201 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 245 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Edgerton, or 28 miles southeast of Kaycee, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10585 4338 10592 4341 10607 4349 10608
      4350 10607 4350 10585
TIME...MOT...LOC 2000Z 287DEG 17KT 4350 10615

Cox
Special weather statement, Jul 1, 1:32 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
232 PM MDT Mon Jul 1 2019

WYZ116-117-012115-
South Laramie Range WY-South Laramie Range Foothills WY-
232 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 20 miles southeast of Laramie, moving northeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake
Campground, Granite Springs Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 332 and
346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 10544 4128 10519 4111 10505 4105 10530
      4103 10537
TIME...MOT...LOC 2032Z 239DEG 16KT 4110 10532

Cox
Special weather statement, Jul 1, 1:37 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT Mon Jul 1 2019

WYZ101-012130-
Converse County Lower Elevations WY-
237 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CONVERSE COUNTY
UNTIL 330 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Pine Tree Junction, or 26 miles southwest of Wright,
moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4350 10549 4327 10562 4339 10597 4350 10593
TIME...MOT...LOC 2037Z 286DEG 20KT 4344 10582

Cox
Special weather statement, Jul 1, 2:13 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
313 PM MDT Mon Jul 1 2019

WYZ116>118-012145-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
313 PM MDT Mon Jul 1 2019

...SPECIAL WEATHER STATEMENT...

At 312 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Warren AFB to 7 miles
northeast of Virginia Dale. Movement was east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Warren AFB.

This includes Interstate 80 in Wyoming between mile markers 340 and
356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4123 10510 4120 10485 4100 10497 4100 10535
TIME...MOT...LOC 2112Z 273DEG 14KT 4110 10502 4100 10521

Brothers
Special weather statement, Jul 1, 2:22 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT Mon Jul 1 2019

WYZ115>117-012200-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
322 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Baldy Peak, or 12 miles north of Laramie, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Baldy Peak.

LAT...LON 4147 10574 4160 10562 4151 10528 4131 10529
TIME...MOT...LOC 2121Z 290DEG 18KT 4149 10561

Brothers

The radar

The Rapid City radar (KUDX), 205 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Converse

When
July 1, 2:40 PM MST
Where
Converse County, 9.35 mi NE of Bill
Measured
1 in hail
Reported by
Public
Coordinates
43.310, -105.120

Thunderstorm Wind, Converse

When
July 1, 2:50 PM MST
Where
Converse County, 1.47 mi SSE of Bill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.210, -105.260

Observer noted dime size hail and heavy rainfall.

Hail, Converse

When
July 1, 3:10 PM MST
Where
Converse County, 11.41 mi ESE of Bill
Measured
1.75 in hail
Reported by
Public
Coordinates
43.140, -105.080

Hail, Niobrara

When
July 1, 3:54 PM MST
Where
Niobrara County, 9.13 mi NNW of Manville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -104.720

Hail, Niobrara

When
July 1, 3:58 PM MST
Where
Niobrara County, 3.15 mi NNW of Keeline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.800, -104.790

Hail, Niobrara

When
July 1, 4:06 PM MST
Where
Niobrara County, 4.84 mi N of Manville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -104.620

Hail, Niobrara

When
July 1, 4:17 PM MST
Where
Niobrara County, 2.76 mi N of Manville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.820, -104.620

Multiple small diameter tree branches were knocked down.

Hail, Niobrara

When
July 1, 4:18 PM MST
Where
Niobrara County, Manville
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.780, -104.620

Hail, Converse

When
July 1, 4:30 PM MST
Where
Converse County, 4.12 mi NW of Esterbrook
Measured
1.25 in hail
Reported by
Public
Coordinates
42.450, -105.420

Hail, Laramie

When
July 1, 4:45 PM MST
Where
Laramie County, 0.69 mi N of Orchard Vally
Measured
0.75 in hail
Reported by
Public
Coordinates
41.110, -104.820

Hail, Goshen

When
July 1, 5:00 PM MST
Where
Goshen County, 6.91 mi N of Jay Em
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.560, -104.370

Thunderstorm Wind, Goshen

When
July 1, 5:00 PM MST
Where
Goshen County, 6.91 mi N of Jay Em
Measured
68 kt (78 mph) measured gust
Reported by
Storm Chaser
Coordinates
42.560, -104.370

Hail, Goshen

When
July 1, 5:17 PM MST
Where
Goshen County, 2.9 mi WSW of Prairie Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.490, -104.250

Thunderstorm Wind, Goshen

When
July 1, 6:00 PM MST
Where
Goshen County, 10.51 mi NNE of (Tor)torrington Airport
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.200, -104.070

Winds measured at the Alsop site.

Hail, Platte

When
July 1, 6:03 PM MST
Where
Platte County, 0.51 mi W of Wheatland
Measured
0.88 in hail
Reported by
Public
Coordinates
42.050, -104.960

Flash Flood, Goshen

When
July 1, 6:10 PM MST to 9:33 PM MST
Where
Goshen County, 0.52 mi W of Hawk Springs to 0.8 mi WSW of Hawk Springs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.790, -104.270

Southbound lanes in Hawk Springs were under water.

Flash Flood, Goshen

When
July 1, 6:55 PM MST to 8:55 PM MST
Where
Goshen County, 14.39 mi NE of Lingle to 14.03 mi S of Prairie Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.300, -104.170

Flooded roadway along Van Tassell and Road 104.

Flash Flood, Goshen

When
July 1, 7:31 PM MST to 9:31 PM MST
Where
Goshen County, 5.49 mi NE of Rockeagle to 5.63 mi NE of Rockeagle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.060, -104.510

Water was running over area county roads west of Veteran with several feet deep along Road 23 from Road 68 to Road 70. Marble size hail drifts up to two feet tall while the nearby Cherry Creek grew to about 100 feet wide and three to four feet deep carrying large logs downstream.

Flash Flood, Goshen

When
July 1, 8:54 PM MST to 10:54 PM MST
Where
Goshen County, 3.86 mi NW of Rockeagle to 3.54 mi NNW of Rockeagle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.042, -104.630

Cherry Creek Dam rose over four feet in thirty minutes with the nearby Deer Creek running high.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831752, 831753, 831754, 831755, 831756, 831757, 831758, 831759, 831760, 831762, 831763, 831764, 831765, 831767, 831768, 831770, 831771, 831772, 831774.